USG plans to combat the growing opioid epidemic in Georgia

The University System of Georgia plans to lower the rates of college students abusing opioid drug. Opioids can be consumed in an number of ways. The most common are snorting and injecting the drug. Leah Jordan | The Signal

Georgia is exhibiting an epidemic in opioid abuse and overdose, so much so that the University System of Georgia (USG) is whipping up a new security measure to lower the rates of overdose deaths caused by opioids in college students.

According to Georgia State’s Neuroscience Institute Professor Dr. Mark Conklin, opioids are classified as drugs derived from the poppy plant, including the natural drugs morphine and codeine, and is not limited to heroine, the synthetic subgroup.

“Opioids is sort of the collective name they call compounds that are derived from the opium poppy. The active ingredient of the opiates, [which are] another name for the natural opioids,” Conklin said. “These are things like morphine and codeine. In the laboratory acetyl groups were added to morphine to produce heroine, so heroine is considered the semi-synthetic opioid.”

The Epidemic

The Center for Disease Control (CDC) recorded that Georgia’s largest leap in overall deaths caused by opioid overdoses was between the years of 2013 and 2014, with a fatal increase of 10.2 percent. Between the years of 2014 and 2015, the percentage increased by another 6.7 percent.

But Georgia is only a single part of a growing epidemic across the United States. A Drug Enforcement Administration (DEA) report from November 2016 stated that “prescription drugs, heroin, and fentanyl as the most significant drug-related threats to the United States.”

“The misuse of prescription opioids is intertwined with that of illicit opioids; data have demonstrated that nonmedical use of prescription opioids is a significant risk factor for heroin use, underscoring the need for continued prevention efforts around prescription opioids,” the CDC study found.

According to the CDC, the people who are reportedly more involved in opioid overdose are between the ages of 25 and 34, with a growth of 2,115 in 2014, another 2,327 in 2015 – an 8.2 percent increase.

Gender-wise, men are more likely to suffer from opioid overdose, and although all races have experienced an increase, white ethnicities have experienced the largest jump, with rates climbing from 10,308 to 10,774 of overdose deaths, a 6 percent increase from 2014 to 2015.

The CDC has encouraged all efforts that will make the naloxone shot, the antidote for opioid overdose, readily available to the public in order to increase treatment.

“Intensifying efforts to distribute naloxone, enhancing access to treatment, including medication-assisted treatment, and implementing harm reduction services are urgently needed,” the CDC stated in their study. “It is important to focus efforts on expanding opioid disorder treatment capacity, including medication-assisted treatment and improving linkage into treatment.”

Conklin went through the process of opioid intake which may explain why people are hooked on opioids. She said that although opioids inhibit brain activity, they still release dopamine, a neurotransmitter associated with pleasure.

“It binds to the opioid receptor [in the brain and] causes a decrease in the cavity of the brain and this will then decrease some activity of inhibitory systems, leading to a release of dopamine and this is why we like it,” Conklin said. “This is why we feel pleasure when you take an opioid.”

The USG Initiative

As of Feb. 14, the USG has taken notice to the steady incline of opioid deaths in the college population and implemented a security measure which requires each campus under Georgia’s university system to house the opioid antidote, naloxone. Under the new measure, campus law enforcement will be instructed to administer the antidote whenever there are suspected incidents of opioid overdoses.

The antidote, naloxone, can work in a couple of ways, according to Conklin. The most common, however, is when it works against the opioid.

“You can have what is called an antagonist, which is a fancy way of saying it blocks the activity of the receptor. Narcan or naloxone, which is the generic name, is called an inverse agonist,” Conklin said. “It does the mirror opposite of the opioid. Instead of it further depressing the cells, it can help stimulate, which is why it can act directly in opposition to the opioid.”

According to the Georgia Department of Public Health, opioid overdoses are associated with several specific symptoms, some of which include being awake but unable to talk, limp posture, blue nails and lips, and a clammy or pale face. 

The cause for the new measure was sparked by Gov. Nathan Deal’s initiative to make naloxone readily available to the public, according to USG Chief of Police Bruce Holmes.  

“Our effort is in response to Governor Deal’s initiative that makes naloxone available to members of the public, and to further the safety of our campus communities and those communities immediately surrounding our campuses,” Holmes said.

Under the Georgia’s Medical Amnesty Law, which was signed into law in 2014, Deal requested that naloxone “be removed from the dangerous drug list and rescheduled as a Schedule V exempt drug” and “issue[d] a standing order to allow naloxone to be dispensed over-the-counter by pharmacists across the state” to subdue the rising threat.

Some of the campuses already house naloxone, but the measure is still in its early stages as campus police officers are still being trained. Currently, there is not an official number of schools which have already started using the antidote out in the field because they are allowing time for ordering, delivery and training.

Over half of our campuses already have the opioid antagonist, naloxone,” Holmes said. “The remaining campuses are in the process of making naloxone available to their officers for use in the field.”

Georgia State University Police Department (GSUPD) Chief of Police Joseph Spillane said that GSUPD currently houses the antidote in the form of an injection but will soon be transferring to a nasal form.

“We just recently received a grant. Part of the grant gave us a dosing of the medication. We [house] about 100 dosages that the supervisors have,” Spillane said. “It’s an epipen deployment system, [but] we are going to have a nasal deployment next year.”

Signs of opioid overdose

Don’t be afraid to call for help. If you, or someone you care about are experiencing these symptoms because of opioid abuse, call 911 immediately.  

  • Awake, but unable to talk
  • Limp posture
  • Face is pale or clammy
  • Blue fingernails and lips
  • For lighter skinned people, the skin tone turns bluish purple; for darker skinned people, the skin tone turns grayish or ashen
  • Breathing is very slow and shallow, erratic or has stopped
  • Pulse is slow, erratic or not there at all
  • Choking sounds or a snore-like gurgling noise (sometimes called the “death-rattle”)

According to Georgia Department of Public Health

Be the first to comment

Leave a Reply

Your email address will not be published.


*